MDJunction - People Helping People
 
Ask a Question
04/08/2012 10:55 AM

pills ?

emmerelle
 
Posts: 32
Member

Hi

I just wondered if anyone could share with me how many medications are normal for the treatment of bipolar. My husband has his appointment next week and we are both worried about the prospect of medication. He thinks he will feel like a zombie who can't care about anything and I am worried there will be so many pills that he wont remember when or what to take!

currently he takes 3 diabetes tablets 2 anti Depressents and diazepan if he gets anxious which currently is ALOT. I believe that the antidepressent prescribed by the GP has made him manic as he is not on a mood stabiliser at all.

But out of interest how many pills a day do people need to take ?

Reply

04/08/2012 11:58 AM
Silverlock
Silverlock  
Posts: 3418
VIP Member

My wife was given a mixture of three medications. If he feels like a zombie, have him work with his doctor. I have heard from people that you dont have to feel that way, it just takes time to get the right mix.

04/08/2012 12:49 PM
hopefulcb
hopefulcb  
Posts: 4021
Group Leader

After diagnosis, my husband has been taking Trileptal for stabilizer and wellbutrin for antidepressant, that is all he is taking and has been stable over a year now. Everyone is different, there is no cookie cutter formula for this, but my husband was also concerned about a lot of meds and his pdocs motto is less is best as long as you are stable and productive.

04/08/2012 01:00 PM
lollipop
lollipop  
Posts: 4288
Group Leader

My hubby takes Depakote, Wellbutrin, Lexapro each day and then a sleep aid and an anti-anxiety med have been prescribed as needed. He also has an anti-psychotic on standby in case of any extreme mood swings. Like they said above, it is different for each person.

04/08/2012 01:45 PM
Silverlock
Silverlock  
Posts: 3418
VIP Member

My wife was on Celexa, lamictal, and Seroquel. The seroquel she had to build up in her system.

04/08/2012 02:20 PM
lifeishard
lifeishard  
Posts: 1651
Senior Member

My husband is on lithium (morning and night), seroquel (night) and trazadone (night).

04/08/2012 07:54 PM
Kitkat777
Kitkat777  
Posts: 1021
Senior Member

My husband takes Deoakote, rispideral, trazedone at night for sleep. This is in addition to heart and diabetes medication.

There does seem to be a link between blood pressure and bipolar. Something to be mindful of. Hope things go smoothly at pdoc!


04/08/2012 08:19 PM
hythloday
hythloday  
Posts: 423
Member

I imagine the diabetes medication might limit some of the options. My wife's only had the diagnosis of BP1 for 6 weeks or so. She takes carbamazepine 3 times a day and seroquel xr at night (that's an anticonvulsant that acts like a mood stabilizer during the day and an antipsychotic at night). She was diagnosed during a manic-psychotic episode. The pdoc hasn't addressed a depressive episode yet, though that is what has dominated the past 10 years of my life (the current meds may have sorted that though.

Zombie? The carbamazepine actually sharpened her focus for a while. I think she's adjusted to it though.

With seroquel there's definitely a curve--it knocked her out within a half an hour at first and there was a hangover effect; now it takes about 2 hours to make her drowsy and I think there's less hangover. She's since had the seroquel dose reduced, but she still complains about it because it makes her "groggy and gives her the munchies" (oddly enough she loves smoking pot which makes her groggy and gives her the munchies!!).


04/08/2012 09:01 PM
marriedtoit
marriedtoit  
Posts: 11541
Group Leader

emmerelle...please tell your husband that the whole "ZOMBIE" thing was out the door with "One Flew Over the Cuckoo's Nest"!!!!!

Yes, there are meds that can make you drowsy. Yes there are meds that can make your affect flat. BUT if these side effects persist, assure your husband you will support his quest for DIFFERENT meds. Assure him that MOST of the side effects for psych meds go away. Assure him that you will research whatever he is prescribed so you know what serious side effects are possible (the ones you need to call the pdoc--the psychiatrist--about AND the ones you need to go to the ER about).

My husband has been on as many as six meds a day. I did not like the pdoc who just kept adding meds. I think that is the wrong way to handle getting the med cocktail right. (But go read up on the BP forums here and you will see that six meds a day is not that uncommon...) He is currently on two meds he takes every day, but he also has a PRN (as needed med) Ativan, which is a godsend and you should ask about a PRN definitely when you go with him to the pdoc!!! And I lost control of that sentence, but he also has a PRN of Zyprexa, an anti-psychotic that can stop mania in its tracks, just in case.

He and you should TELL the pdoc that you are VERY conservative in your approach to meds. The fewer the better.

I hate to even post this, but it is important: some of the atypical mood stabilizers are known to cause such weight loss that diabetes is a risk. Other BP meds are known to cause diabetes. I am posting a link about that for you:

http://diabetes.about.com/od/equipmentandbreakthroughs/qt/ bipolardiabetes.htm

KNOWLEDGE is power for you right now. If your husband is typical of a male newly diagnosed, his main goal is to find ANY reason to not take his meds. The diabetes complication means he will have more ammunition than most. You have to read and research and be knowledgeable and you HAVE to go to the pdoc appointment with him!!!!


04/09/2012 02:56 AM
emmerelle
 
Posts: 32
Member

Thankyou for replying. I am glad to see there appear to be many options. At this moment in time he is up for whatever they give him he just doesnt want to feel like this anymore. He has exaughsted all his excuses and reasons for why he is the way he is and seems to have alot of clarity about things in his past that may be down to this illness and seems to know exactly how it affects him without even having to talk to a dr about it so he has obviously been thinking about it alot.

sadly I know that this wont be a quick fix Sad I think he wants someone to wave a magic wand and make him better

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved